Kansas, 2006

Tornado and Hail in Kansas, May 25, 2006

May 25, 2006 · NWS DDC · 27 events in 13 counties and zones

18 hail, 8 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:33 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, May 25, 2:33 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT THU MAY 25 2006

.DISCUSSION...

DAYS 1-2...

UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOW THAT THE UPPER LOW
SYSTEM TRACKING ACROSS THE NORTHERN CONUS WAS OVER THE WESTERN
GREAT LAKES THIS MORNING. THE H5 RIDGE AXIS EXTENDED FROM NORTH
DAKOTA INTO CENTRAL COLORADO. FARTHER WEST, A WEAK SHORTWAVE
TROUGH EVIDENT IN THE ANALYSIS AND ON THE IMAGERY WAS OVER
ARIZONA. AT THE SURFACE, OBS AND LAMP DATA SHOW THE FRONTAL
BOUNDARY EXTENDING FROM NORTHEAST OKLAHOMA ACROSS THE TEXAS
PANHANDLE INTO EASTERN COLORADO. A DIFFUSE DRYLINE EXTENDED SOUTH
FROM THE FRONT THROUGH EASTERN NEW MEXICO. VIS SAT IMAGERY SHOWING
A FEW THUNDERSTORMS DEVELOPING ALONG THE RATON MESA AT 19Z, ALONG
THE FRONTAL BOUNDARY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTH AND WEST OF
THE CWA AS THE AFTERNOON CONTINUES AND SHOULD BE MOVING INTO THE
CWA BY LATE AFTERNOON. TEMPERATURE AND DEWPOINT SPREADS ARE FAIRLY
HIGH ACROSS SOUTHWEST KANSAS WHICH SUPPORT THE INVERTED V
SOUNDINGS THAT THE NAM DEPICTS. WOULD EXPECT A HIGH THREAT FOR
DAMAGING STRAIGHT LINE WINDS WITH THE STORMS THIS EVENING, ALONG
WITH SOME HAIL AND BRIEF DOWNPOURS. AFTER SUNSET, THE MODELS
SUGGEST THAT THE LOW LEVEL JET WILL INCREASE AND IMPINGE ON A LOW
LEVEL BOUNDARY EXTENDING WNW-ESE ACROSS THE CWA. THIS SHOULD BE
THE FOCUS FOR ADDITIONAL SCATTERED THUNDERSTORMS TONIGHT. HAVE
RAISED POPS INTO THE SCATTERED CATEGORY TONIGHT.

ON FRIDAY, THE CONVERGENCE AREA SHIFTS TO THE NORTHEAST AND COULD
BE IN THE VICINITY OF HAYS BY MAX HEATING. LEE SIDE TROUGH ALSO
DEVELOPS WITH A DRYLINE BECOMING A LITTLE MORE PRONOUNCED ALONG
THE KANSAS/COLORADO BORDER ALTHOUGH CONVERGENCE DOESNT LOOK ALL
THAT STRONG. CURRENT GRIDS SHOW SLIGHT CHANCE TO ISOLATED POPS
FROM THE NORTHEAST TO SOUTHWEST ACROSS THE CWA WHICH LOOK
REASONABLE AT THIS TIME.

IT WILL BECOME WINDY ON FRIDAY AS AS THE SURFACE PRESSURE GRADIENT
INCREASES. SOME OF THE MODEL OUTPUT SUGGESTS THAT WINDS WILL BE
PUSHING ADVISORY CRITERIA DURING THE AFTERNOON HOURS. HAVE INCREASED
WINDS BUT WILL STAY BELOW CRITERIA LEVELS FOR NOW.

DAYS 3-7...

THE MAIN CHANGE WAS TO EXTEND THE STORM CHANCES INTO WEDNESDAY
AS A FRONT WILL STALL OUT ACROSS KANSAS. POPS WERE ALSO INCREASED
FOR LATE TUE TO 30%. IT IS UNCERTAIN WHICH DAY WILL BE THE WET DAY,
BUT WITH A FRONT IN THE AREA, AND FAVORABLE LATE MAY CLIMATOLOGY,
STORM CHANCES SHOULD BE FAIRLY GOOD. MAXES WILL GRADUALLY COOL TO
THE UPPER 80S AS THE MOIST LAYER DEEPENS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  94  68  97 /  30  10  10   0
GCK  63  96  64 100 /  30  10  10   0
EHA  63  97  63  97 /  20  10  10   0
LBL  64  97  66  97 /  30  10  10   0
HYS  64  95  68  98 /  30  20  20   0
P28  68  94  70  95 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 25, 12:02 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT THU MAY 25 2006

KSZ030-031-043>046-061>066-074>081-084>090-260930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
102 PM CDT THU MAY 25 2006 /327 AM MDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY AFTER 5 PM THIS
EVENING AND SHOULD CONTINUE INTO THE OVERNIGHT HOURS ACROSS PARTS OF
SOUTHWEST KANSAS. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING
PENNEY TO NICKEL SIZE HAIL ALONG WITH DAMAGING STRAIGHT LINE WINDS.
THE THUNDERSTORMS SHOULD MOVE INTO THE SOUTHWEST PART OF THE AREA
AROUND ELKHART EARLY ON, AND THEN DEVELOP FARTHER NORTHEAST AS THE
EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS
EXPECTED FRIDAY AFTERNOON AFTER 3 PM MAINLY NORTH AND EAST OF A
SCOTT CITY TO JETMORE TO MEDICINE LODGE LINE. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS.

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A DRYLINE MONDAY
AND TUESDAY. IT IS TOO EARLY TO PINPOINT THE AREAS THAT MIGHT BE
AFFECTED AND THE SEVERITY OF THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON MAINLY TO
THE SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY AND ASHLAND
LINE.

GERARD

In the hours before

Special weather statement, May 25, 6:27 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT THU MAY 25 2006

KSZ063-260115-
FINNEY-
727 PM CDT THU MAY 25 2006

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLCOMB...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN FINNEY COUNTY...INCLUDING THE CITIES OF HOLCOMB AND
GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3801 10111 3783 10109 3785 10067 3800 10067
      3802 10034 3824 10048

JOHNSON

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

18 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Finney

When
May 25, 6:42 PM CST
Where
Finney County, 4 mi N of Garden City
Measured
53 kt (61 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
38.017, -100.867

Hail, Meade

When
May 25, 7:03 PM CST
Where
Meade County, 20 mi SE of Meade
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -100.083

Hail, Clark

When
May 25, 7:10 PM CST
Where
Clark County, 17 mi SW of Ashland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -99.983

Thunderstorm Wind, Finney

When
May 25, 7:19 PM CST
Where
Finney County, 1 mi S of Pierceville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.867, -100.667

estimated wind of 50 to 70 mph.

Tornado, Finney

When
May 25, 7:38 PM CST to 7:43 PM CST
Where
Finney County, 10 mi NNE of Garden City
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.100, -100.800

This was a weak landspout.

Thunderstorm Wind, Gray

When
May 25, 7:45 PM CST
Where
Gray County, 12 mi SSW of Cimarron
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.633, -100.433

Thunderstorm Wind, Barber

When
May 25, 7:50 PM CST
Where
Barber County, 21 mi WSW of Medicine Lodge
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.167, -98.933

Thunderstorm Wind, Comanche

When
May 25, 8:04 PM CST
Where
Comanche County, 8 mi NNW of Protection
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.300, -99.533

Hail, Comanche

When
May 25, 8:13 PM CST
Where
Comanche County, 8 mi NNW of Protection
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -99.533

Thunderstorm Wind, Comanche

When
May 25, 8:17 PM CST
Where
Comanche County, 12 mi N of Protection
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.367, -99.483

A large cottonwood tree was blown over.

Hail, Ford

When
May 25, 8:20 PM CST
Where
Ford County, 3 mi W of Dodge City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.067

Hail, Clark

When
May 25, 8:20 PM CST
Where
Clark County, 11 mi NE of Ashland
Measured
1 in hail
Reported by
COOP STATION
Coordinates
37.300, -99.633

50 to 60 mph winds occurred right before the hail fell.

Hail, Ford

When
May 25, 8:23 PM CST
Where
Ford County, 3 mi NW of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.783, -100.050

Hail, Comanche

When
May 25, 8:40 PM CST
Where
Comanche County, 3 mi SW of Coldwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -99.367

Hail, Comanche

When
May 25, 8:42 PM CST
Where
Comanche County, Coldwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -99.333

Hail, Comanche

When
May 25, 8:45 PM CST
Where
Comanche County, 1 mi ENE of Coldwater
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.267, -99.317

Hail, Hodgeman

When
May 25, 9:00 PM CST
Where
Hodgeman County, 1 mi ENE of Jetmore
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -99.883

Hail, Kiowa

When
May 25, 9:10 PM CST
Where
Kiowa County, 6 mi NW of Belvidere
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -99.167

Hail, Kiowa

When
May 25, 9:25 PM CST
Where
Kiowa County, 4 mi NE of Belvidere
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -99.033

Hail, Pratt

When
May 25, 9:30 PM CST
Where
Pratt County, 4 mi N of Coats
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -98.833

Hail, Edwards

When
May 25, 9:30 PM CST
Where
Edwards County, 3 mi S of Lewis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -99.250

Thunderstorm Wind, Rush

When
May 25, 9:55 PM CST
Where
Rush County, 2 mi E of Alexander
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.467, -99.517

Two inch diameter tree branches were broken.

Hail, Pratt

When
May 25, 10:02 PM CST
Where
Pratt County, 1 mi N of Pratt
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -98.733

Hail, Pratt

When
May 25, 10:02 PM CST
Where
Pratt County, 3 mi N of Pratt Muni Arpt
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -98.750

There was also 56 mph winds recorded with the hail (fell and occurred at the Pratt airport).

Thunderstorm Wind, Stafford

When
May 25, 10:08 PM CST
Where
Stafford County, 3 mi ENE of Dillwyn
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.983, -98.783

A large tree branch was broken.

Hail, Ford

When
May 25, 11:02 PM CST
Where
Ford County, 3 mi NW of Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.783, -100.050

Hail, Barber

When
May 25, 11:56 PM CST
Where
Barber County, 4 mi S of Hazelton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -98.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513396, 5513397, 5513398, 5513399, 5513400, 5513401, 5513453, 5513454, 5513455, 5513456, 5513457, 5513458, 5513459, 5513461, 5513462, 5513463, 5513464, 5513465, 5513466, 5513467, 5513468, 5513469, 5513470, 5513471, 5513472, 5513460, 5513473.